Alert archive / Texas / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 15, NWS Amarillo, TX

April 14, 2017Deaf Smith County, Oldham County, Potter County, Texas

NWS Amarillo, TX issued this severe thunderstorm warning at Apr 14, 2017, 5:25 PM CDT for Deaf Smith County, Oldham County, Potter County, Texas. It was in force for 49 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 14, 2017, 5:25 PM CDT (22:25 UTC)
Expired
Apr 14, 2017, 6:14 PM CDT
In force
49 min
Issued by
NWS Amarillo, TX
Area
Storm-based polygon
Hail
1.5 in
Wind
60.0 mph

Counties Deaf Smith County, TX, Oldham County, TX, Potter County, TX

The radar

The Amarillo radar (KAMA), 60 km from the middle of the area, began a volume at 22:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 14, 5:33 PM CDTHAIL 0.883 E Vega, TX

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 14, 3:50 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 10.4 hours before the alert went out and 61 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2017-04-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 392 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2017-04-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 149 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
392 J/kg
Mixed-layer CIN
-289 J/kg
Mixed-layer LCL
963 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
149 m²/s²
0-3 km storm-relative helicity
213 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

439 
WUUS54 KAMA 142225
SVRAMA
TXC117-359-375-142330-
/O.NEW.KAMA.SV.W.0015.170414T2225Z-170414T2330Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Amarillo TX
525 PM CDT FRI APR 14 2017

The National Weather Service in Amarillo has issued a

* Severe Thunderstorm Warning for...
  Eastern Oldham County in the Panhandle of Texas...
  Northeastern Deaf Smith County in the Panhandle of Texas...
  Northwestern Potter County in the Panhandle of Texas...

* Until 630 PM CDT

* At 525 PM CDT, a severe thunderstorm was located over Vega, moving
  northeast at 35 mph.

  HAZARD...Ping pong ball size hail and 60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...Minor damage to roofs, siding, and trees is possible. 
           People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. 

* Locations impacted include...
  Vega, Boys Ranch, Wildorado and Valley De Oro. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3517 10257 3563 10241 3552 10198 3512 10229
      3509 10236
TIME...MOT...LOC 2225Z 210DEG 31KT 3521 10243 

HAIL...1.50IN
WIND...60MPH
 
$$

14
3 follow-up statements
693 
WWUS54 KAMA 142242
SVSAMA

Severe Weather Statement
National Weather Service Amarillo TX
542 PM CDT FRI APR 14 2017

TXC117-359-375-142330-
/O.CON.KAMA.SV.W.0015.000000T0000Z-170414T2330Z/
Oldham TX-Deaf Smith TX-Potter TX-
542 PM CDT FRI APR 14 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM CDT
FOR EASTERN OLDHAM...NORTHEASTERN DEAF SMITH AND NORTHWESTERN POTTER
COUNTIES...

At 542 PM CDT, a severe thunderstorm was located 8 miles northeast of
Vega, moving northeast at 35 mph.

HAZARD...Half dollar size hail. 

SOURCE...Radar indicated. 

IMPACT...Damage to vehicles is expected. 

Locations impacted include...
Vega, Boys Ranch, Wildorado and Valley De Oro. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3517 10257 3563 10241 3552 10198 3512 10229
      3509 10236
TIME...MOT...LOC 2242Z 210DEG 31KT 3534 10234 

HAIL...1.25IN
WIND...<50MPH
 
$$

14
569 
WWUS54 KAMA 142310
SVSAMA

Severe Weather Statement
National Weather Service Amarillo TX
610 PM CDT FRI APR 14 2017

TXC117-142320-
/O.CAN.KAMA.SV.W.0015.000000T0000Z-170414T2330Z/
Deaf Smith TX-
610 PM CDT FRI APR 14 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN DEAF SMITH COUNTY
IS CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area therefore the warning has been cancelled.

A severe thunderstorm watch remains in effect until 1000 PM CDT for
the Panhandle of Texas.

LAT...LON 3519 10235 3542 10237 3561 10234 3552 10198
      3518 10224
TIME...MOT...LOC 2310Z 210DEG 31KT 3555 10219 

$$

TXC359-375-142330-
/O.CON.KAMA.SV.W.0015.000000T0000Z-170414T2330Z/
Oldham TX-Potter TX-
610 PM CDT FRI APR 14 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM CDT
FOR EASTERN OLDHAM AND NORTHWESTERN POTTER COUNTIES...

At 610 PM CDT, a severe thunderstorm was located 4 miles northeast of
Boys Ranch, or 24 miles northeast of Vega, moving northeast at 35
mph.

HAZARD...Half dollar size hail. 

SOURCE...Radar indicated. 

IMPACT...Damage to vehicles is expected. 

Locations impacted include...
Boys Ranch, Valley De Oro and Wildorado. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3519 10235 3542 10237 3561 10234 3552 10198
      3518 10224
TIME...MOT...LOC 2310Z 210DEG 31KT 3555 10219 

HAIL...1.25IN
WIND...<50MPH
 
$$

14
995 
WWUS54 KAMA 142314
SVSAMA

Severe Weather Statement
National Weather Service Amarillo TX
614 PM CDT FRI APR 14 2017

TXC359-375-142324-
/O.CAN.KAMA.SV.W.0015.000000T0000Z-170414T2330Z/
Oldham TX-Potter TX-
614 PM CDT FRI APR 14 2017

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN OLDHAM AND
NORTHWESTERN POTTER COUNTIES IS CANCELLED...
        
The storm which prompted the warning has moved out of the area.
Therefore the warning has been cancelled.

A severe thunderstorm watch remains in effect until 1000 PM CDT for
the Panhandle of Texas.

LAT...LON 3519 10235 3542 10237 3561 10234 3552 10198
      3518 10224
TIME...MOT...LOC 2312Z 210DEG 31KT 3558 10217 

$$

14

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 14, 3:58 PM CDT, 1 hour 27 minutes earlier.

Area forecast discussion, Apr 14, 3:58 PM CDT, 1 hour 27 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
358 PM CDT Fri Apr 14 2017

.MESOSCALE UPDATE...
...Severe weather possible today...

* Synoptic Overview: Large scale trough moving across the Pacific
  northwest giving way to warmer southwest flow ahead for the
  southern High Plains. Southeast surface flow continues to advect
  warm moist air as well. Much of today's instability will be
  driven by diabatic heating which will coincide with what appears
  to be marginal forcing to help with ascent.

* Mesoscale: A surface trough/dryline has set up on the lee side
  of the Rockies. Low level moisture transport from the southeast
  will keep dewpoints in the upper 50s to lower 60s over the
  Panhandles. Due to limited forcing along the dryline, boundary-
  layer heating will be needed to break the cap today. With models
  suggesting CAPE values well over 2000 J/kg along with marginal
  effective shear values of around 30 kts, isolated to scattered
  supercells will be possible. With low clouds scoured out and
  temperatures increasing with dewpoints in the upper 50s to lower
  60s, conditions seem favorable for the cap to continue to break
  in the next few hours.

* Threats: Large hail and damaging winds will be the main threats.
  However, with the higher 0-1 SRH values of 150-250 m2/s2 this
  evening, if supercells are in play an isolated tornado or two
  can't be ruled out.

* Timing & Location: High resolution models seem to be on track as
  convective initiation is currently ongoing to the southwest.
  Severe thunderstorm Watch will be in effect until 10 PM this
  evening for Dalham, Hartley, Sherman, Moore, Oldham, Potter,
  Randall, and Deaf Smith Counties.

Weber

&&

.DISCUSSION...
See Mesoscale update for the tonight period.

Saturday will be another day that we need to watch for potential
severe weather. Although the northeast Panhandles will be in the
most favorable area. With steep mid level lapse rates, 40-50 kts
of 0-6km bulk shear, and 150-250m2/s2 of Helicity, the atmosphere
definitely looks primed for strong thunderstorms. A triple point
is expected to set up along the northeast OK/TX Panhandle with a
retreating dryline and a southward moving cold front throughout
the evening. We currently have a slight risk with SPC for this
area with a significant probability for large hail hatched over
Beaver, Lipscomb, Hemphill, Collingsworth and Wheeler Counties.

The cold front will become quasi-stationary Saturday night into
Sunday and the chances for showers/thunderstorms will still
exist, mainly along the central and eastern TX/OK Counties Sunday
and lingering to the southeast on Monday.

Previous models suggested Monday may have a shortwave trough
pushing across the northern portion of the Panhandles but that
has backed off now, with the system to the north, so starting
Monday night expect dry conditions.

Have increased POPS Thursday night and Friday as we now have
models in good agreement of an upper level trough set up just west
of the Panhandles with ample moisture spinning up over the area.
Moderate to heavy rain could accompany these storms.

Weber

&&

.AVIATION...18Z Issuance...

VFR conditions expected through the period; however, there is a
slight chance for isolated storms tonight. If a site has a storm
go over, conditions will likely drop. Confidence is too low for
now of a site having a storm due to the isolated nature. Winds
should stay pretty breezy/gusty through the period and be mostly
southwesterly.

Beat

&&

.PRELIMINARY POINT TEMPS/POPS...
Amarillo TX                55  84  51  74  52 /  20   5   5  20  30
Beaver OK                  56  82  51  68  51 /  10  20  20  20  30
Boise City OK              50  79  46  67  47 /  10   5   5  10  10
Borger TX                  59  84  54  74  55 /  20  10   5  20  30
Boys Ranch TX              54  85  48  73  50 /  20   5   5  10  20
Canyon TX                  54  84  50  74  52 /  20   5   5  20  30
Clarendon TX               57  82  54  76  54 /  10  20  20  20  40
Dalhart TX                 51  82  47  70  48 /  10   5   5  10  10
Guymon OK                  55  83  50  68  50 /  20   5   5  20  20
Hereford TX                53  83  48  75  50 /  20   5   5  20  20
Lipscomb TX                58  81  52  70  52 /  10  20  30  30  40
Pampa TX                   57  82  52  73  52 /  20  20  20  20  30
Shamrock TX                58  80  56  75  55 /  10  20  30  30  40
Wellington TX              59  80  57  77  56 /  10  20  30  30  40

&&

.AMA Watches/Warnings/Advisories...
TX...None.
OK...None.

&&

89/89/16
Hazardous weather outlook, Apr 14, 4:04 PM CDT, 1 hour 21 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
404 PM CDT Fri Apr 14 2017

OKZ001>003-TXZ001>020-150915-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
404 PM CDT Fri Apr 14 2017

Severe Thunderstorm Watch through 10PM PDT for portions of the
Western Texas Panhandle

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...This Afternoon and Tonight.

Strong to severe thunderstorms expected this evening across
Dalham, Hartley, Sherman, Moore, Oldham, Potter, Randall, and Deaf
Smith Counties. Isolated to Scattered Supercells possible with
large hail and damaging wind as the main threats. Isolated
tornados wont be ruled out.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Thunderstorms will be possible across eastern sections of the
Oklahoma and Texas Panhandles Saturday afternoon and evening,
over most of the area Sunday afternoon and Sunday night, and then
across eastern sections again on Monday. A few storms that
develop during these time periods will have the potential to
become severe, with large hail and damaging winds the primary
hazards.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed for the western portions of the
Texas Panhandle.

In the hours before

Special weather statement, Apr 14, 4:48 PM CDT, 37 minutes before
Special Weather Statement
National Weather Service Amarillo TX
448 PM CDT FRI APR 14 2017

TXZ007-008-142215-
Hutchinson TX-Moore TX-
448 PM CDT FRI APR 14 2017

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL HUTCHINSON AND
EASTERN MOORE COUNTIES UNTIL 515 PM CDT...

At 448 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles northwest of Lake Meredith, or 15 miles southeast of Dumas,
moving northeast at 40 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Stinnett.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

&&

A severe thunderstorm watch remains in effect until 1000 PM CDT for
the Panhandle of Texas.

LAT...LON 3564 10173 3573 10183 3579 10184 3603 10167
      3583 10137
TIME...MOT...LOC 2148Z 226DEG 34KT 3574 10174

14
Special weather statement, Apr 14, 5:09 PM CDT, 16 minutes before
Special Weather Statement
National Weather Service Amarillo TX
509 PM CDT FRI APR 14 2017

TXZ011-016-142245-
Deaf Smith TX-Oldham TX-
509 PM CDT FRI APR 14 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL OLDHAM AND
NORTHEASTERN DEAF SMITH COUNTIES UNTIL 545 PM CDT...

At 508 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles east of Simms, or 13 miles south of Vega, moving northeast at
35 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Vega and Simms.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

&&

A severe thunderstorm watch remains in effect until 1000 PM CDT for
the Panhandle of Texas.

LAT...LON 3499 10275 3536 10248 3514 10217 3509 10217
      3487 10249
TIME...MOT...LOC 2208Z 223DEG 31KT 3506 10250

14
Special weather statement, Apr 14, 5:14 PM CDT, 11 minutes before
Special Weather Statement
National Weather Service Amarillo TX
514 PM CDT FRI APR 14 2017

TXZ007-008-142245-
Hutchinson TX-Moore TX-
514 PM CDT FRI APR 14 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN HUTCHINSON AND EAST
CENTRAL MOORE COUNTIES UNTIL 545 PM CDT...

At 513 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles northwest of Sanford, or 16 miles northwest of Borger, moving
northeast at 40 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Stinnett and Pringle.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

&&

A severe thunderstorm watch remains in effect until 1000 PM CDT for
the Panhandle of Texas.

LAT...LON 3582 10177 3606 10157 3605 10147 3586 10124
      3568 10163
TIME...MOT...LOC 2213Z 230DEG 33KT 3581 10163

14

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 14, 4:38 PM CDTSevere Thunderstorm WarningAMADeaf Smith52 min
Apr 14, 4:48 PM CDTSpecial Weather StatementAMAHutchinson27 min
Apr 14, 5:09 PM CDTSpecial Weather StatementAMADeaf Smith36 min
Apr 14, 5:14 PM CDTSpecial Weather StatementAMAHutchinson31 min
Apr 14, 5:31 PM CDTSpecial Weather StatementAMADeaf Smith44 min
Apr 14, 6:14 PM CDTSpecial Weather StatementAMAMoore31 min
Apr 14, 6:22 PM CDTSpecial Weather StatementAMADeaf Smith53 min
Apr 14, 6:57 PM CDTAreal Flood AdvisoryAMADeaf Smith3 hr

Nearby

Severe Thunderstorm Warnings in Texas, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.